Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 202, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 26, 2002, 9:31 PM CDT for Barton County, Russell County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2002, 9:31 PM CDT (02:31 UTC)
- Expired
- May 26, 2002, 10:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 147 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 10:00 PM CDT | Hail 0.75 | Milberger, KS | |
| May 26, 10:20 PM CDT | Hail 2.75 | Milberger, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 26, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 26, 8:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1171 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2271 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 270231 SVRICT KSC009-167-270315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 930 PM CDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS BARTON COUNTY IN CENTRAL KANSAS * UNTIL 1015 PM CDT. * AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF MILBERGER...OR ABOUT 14 MILES SOUTH OF RUSSELL...MOVING EAST AT 20 MPH. * AT 928 PM CDT...A TRINAED SPOTTER REPORTED GOLFBALL SIZED HAIL 8 MILES SOUTH OF GORHAM. * THE SEVERE THUNDERSTORM WILL BE 9 MILES SOUTH OF DORRANCE AROUND 1015 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN EXTENDED FOR RUSSELL AND BARTON COUNTIES UNTIL 1015 PM CDT. LAT...LON 3878 9904 3860 9901 3861 9850 3886 9852 /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:27 PM CDT, 6 hours 4 minutes earlier.
Area forecast discussion, May 26, 3:27 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 327 PM CDT SUN MAY 26 2002 THE MAIN CONCERN WITH THIS FORECAST WILL BE THE CHANCES OF CONVECTION THROUGH WEDNESDAY...AS UPPER LEVEL ENERGY COMBINES WITH TYPICAL MOISTURE FOR LATE MAY. TONIGHT IS VERY TRICKY IN REGARDS TO PRECIPITATION CHANCES. THE NEW MESO-ETA MODEL DEVELOPS WIDESPREAD CONVECTION ACROSS WESTERN KANSAS ON THE DRYLINE...AND BRINGS A SQUALL LINE ACROSS OUR AREA TONIGHT. HOWEVER...AS THE PREVIOUS FORECAST MENTIONED...FEEL THE PRECIPITATION MIGHT BE SCATTERED IN NATURE. WILL GO WITH 40 POPS IN THE CENTRAL SECTIONS...TO 30 IN THE SOUTHEAST. LOWS SHOULD GENERALLY AT OR JUST ABOVE 60 DEGREES WITH INCREASING SURFACE DEWPOINTS. ON MONDAY ISENTROPIC LIFT IN ASSOCIATION WITH ANOTHER SHORTWAVE WILL BRING THE CHANCE FOR MORE SCATTERED SHOWERS AND THUNDERSTORMS. BEST CHANCE WILL BE IN THE SOUTHWESTERN SECTIONS OF THE CWA. WILL TREND POPS FROM 5O IN THIS REGION...TO 30 POPS IN THE NORTHERN SECTIONS. CLOUDS AND POTENTIAL FOR PRECIPITATION SHOULD HOLD HIGHS BETWEEN 75 AND 80. MONDAY NIGHT AND TUESDAY POSE THE BEST CHANCE FOR PRECIPITATION AS SHORTWAVES CONTINUE TO TRACK ALONG THE OKLAHOMA...KANSAS BORDER. WILL GO WITH LIKELY POPS IN THE SOUTH...AND CHANCE POPS IN THE NORTH. HIGHS SHOULD ONLY BE BETWEEN 75 AND 80 WITH ALL THE PRECIPITATION. WILL JUST GO WITH A 20 POP ON WEDNESDAY...AS IT APPEARS MOST OF THE ENERGY SHOULD FINALLY MOVE TO OUR SOUTH...BUT CAN NOT RULE OUT WIDELY SCATTERED THUNDERSTORMS WITH ALL THE MOISTURE STILL AVAILABLE AND SOME WEAK CONVERGENCE. FOR THURSDAY THROUGH SUNDAY UPPER LEVEL RIDGING SHOULD BEGIN TO TAKE OVER. HIGH TEMPERATURES SHOULD WARM INTO THE 80S...AS WARMER MID LEVEL TEMPERATURES MOVE INTO THE REGION. WILL KEEP THINGS DRY AS MOST OF THE CONVECTION SHOULD TAKE PLACE TO OUR NORTH AND EAST. FCSTID =8/FRANK ICT 63 78 63 78 / 40 50 60 50 HUT 63 78 63 78 / 40 40 60 40 EWK 63 78 63 78 / 40 40 60 50 EQA 63 79 63 78 / 40 50 60 50 WLD 63 78 63 78 / 40 50 60 50 RSL 61 78 61 78 / 40 30 30 30 GBD 62 78 62 78 / 40 40 30 30 SLN 63 78 63 78 / 40 30 50 40 MPR 63 78 63 78 / 40 40 60 50 CFV 61 78 63 78 / 30 40 60 60 CNU 61 78 61 78 / 30 40 60 60 K88 61 78 61 78 / 30 40 60 60 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 63 min |
| May 26, 7:37 PM CDT | Tornado Warning | ICT | Barton, Russell | 23 min |
| May 26, 8:00 PM CDT | Tornado Warning | ICT | Barton, Russell | 45 min |
| May 26, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 38 min |
| May 26, 9:02 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 43 min |
| May 26, 9:40 PM CDT | Tornado Warning | ICT | Russell | 50 min |
| May 26, 10:29 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 46 min |
| May 26, 10:48 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 57 min |
| May 26, 11:54 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.